North Carolina, 2010Damaging Winds in North Carolina, May 31, 2010
May 31, 2010 · NWS RAH · 2 events in 1 county or zone
An upper level disturbance tracked across portions of central North Carolina producing widespread showers and thudnerstomrs across portions of the Western Piedmont and Sandhills. The strongest storm produced a wet microburst over Scotland County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance tracked across portions of central North Carolina producing widespread showers and thudnerstomrs across portions of the Western Piedmont and Sandhills. The strongest storm produced a wet microburst over Scotland County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 2:24 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, May 31, 2:24 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT MON MAY 31 2010
.SYNOPSIS...
HIGH PRESSURE LOCATED OFF THE SOUTHEAST COAST WILL PUMP WARM AIR AND
INCREASING MOISTURE INTO THE REGION THROUGH TUESDAY NIGHT...
BRINGING RISING CHANCES FOR SHOWERS AND STORMS AS AN UPPER LEVEL
STORM SYSTEM MOVES IN FROM THE SOUTHWEST. A WEAK COLD FRONT WILL
MOVE SLOWLY INTO THE AREA FROM THE WEST ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 245 PM MONDAY...
SFC ANALYSIS THIS AFTERNOON SHOWED 1004 MB LOW PRESSURE NORTH OF THE
UPPER GREAT LAKES...WITH A COLD FRONT EXTENDING SSW THROUGH THE
UPPER GREAT LAKES...IL/MO INTO THE LOWER MIDWEST. A WARM FRONT
EXTENDED ESE THROUGH THE LOWER GREAT LAKES INTO SOUTHERN NEW
ENGLAND. 1022 MB HIGH PRESSURE WAS CENTERED OFF THE CAROLINA COAST.
ALOFT...WV IMAGERY SHOWED A WEAKENING H5 LOW OVER EASTERN TN. AN H5
RIDGE WAS CENTERED OFF THE SOUTHEAST COAST...WITH A RIDGE AXIS
EXTENDING NORTHWEST INTO THE NORTHERN MID-ATLANTIC AND LOWER GREAT
LAKES.
TODAY/TONIGHT OVERVIEW:
ALOFT...THE H5 LOW CURRENTLY IN EASTERN TN IS PROGGED TO MOVE
EAST-NE INTO THE FAR SOUTHWEST NC MOUNTAINS BY 00Z THIS EVENING.
DYNAMIC TROPOPAUSE ANALYSIS SHOWS THIS IS A FAIRLY VIGOROUS
FEATURE...WITH THE DYNAMIC TROPOPAUSE DOWN TO ~425 MB. THIS UPPER
WAVE WILL CONTINUE MOVING EASTWARD OVERNIGHT...AND IS PROGGED TO BE
CENTERED NEAR THE TRIANGLE BY 12Z TUE. IN THE LOWER LEVELS...SFC
HIGH PRESSURE AND A 925-850 MB RIDGE AXIS ARE PROGGED TO CONTINUE
MOVING EASTWARD INTO THE ATLANTIC THIS AFT/EVE...WITH A TIGHTENING
MSLP/HEIGHT GRADIENT FROM THE WEST AS LOW PRESSURE CURRENTLY NORTH
OF THE UPPER GREAT LAKES MOVES EAST TOWARD NORTHERN NEW
ENGLAND...AND THE ASSOC COLD FRONT MOVES EAST TOWARD THE WESTERN OH
VALLEY. AS A RESULT...EXPECT STRENGTHENING SOUTHERLY RETURN FLOW
TODAY...WITH 20-30 KT SSW 925-850 MB FLOW BY 00Z THIS EVENING.
LOW-LEVEL FLOW WILL BECOME INCREASINGLY SOUTHWESTWARD OVERNIGHT.
TEMPERATURES:
PERVASIVE CLOUD COVER IN ADVANCE OF THE H5 LOW MOVING TOWARD THE
WESTERN CAROLINAS WILL KEEP THE WESTERN PIEDMONT COOLER THAN THE
REST OF THE AREA TODAY. THICKNESSES AND MOS GUIDANCE SUGGEST HIGHS
RANGING FROM THE UPPER 70S AND LOWER 80S IN THE WEST TO THE UPPER
80S TO ~90F IN THE COASTAL PLAIN WHERE CLOUD COVER WILL BE LIMITED
TO A BROKEN DIURNAL CU FIELD DURING PEAK HEATING. LOWS TONIGHT WILL
BE TEMPERED BY PERVASIVE CLOUD COVER AND A MOIST SOUTHERLY RETURN
FLOW...AND WILL SHOW LOWS IN THE UPPER 60S TO NEAR 70F.
PRECIPITATION:
REGIONAL RADAR SHOWS WIDESPREAD CONVECTION DOWNSTREAM OF THE H5 LOW
OVER CENTRAL/WESTERN SC INTO THE WESTERN PIEDMONT OF CENTRAL NC AS
OF 19Z. THE 12Z SPC WRF SIMULATED REFLECTIVITY PRODUCT IS DOING A
POOR JOB SO FAR...SIMILAR TO THE 00Z SPC WRF. W/REGARD TO LIFT...NOT
MUCH TO SPEAK OF IN THE LOWER LEVELS...WITH PREDOMINATELY SOUTH/SSW
RETURN FLOW OVER CENTRAL NC ON THE WESTERN PERIPHERY OF THE SFC-850
RIDGE AXIS. HOWEVER...UPPER LEVEL FORCING IN THE FORM OF DPVA AND
DIFFLUENT FLOW WILL BE STRENGTHENING FROM THE WEST THIS AFT/EVE AS
THE H5 LOW ADVANCES EASTWARD TOWARD SOUTHWEST NC. GIVEN INCREASING
UPPER SUPPORT COMBINED WITH A FAIRLY MOIST/UNSTABLE AIRMASS (PWAT
VALUES INCREASING TO 1.75" WITH MLCAPE VALUES RANGING FROM 500-1500
J/KG)...EXPECT EXCELLENT CHANCES FOR WIDESPREAD CONVECTION OVER THE
WESTERN 1/3 TO HALF OF THE AREA...AND WILL SHOW CATEGORICAL (80%)
POPS THERE...WITH LIKELY IN THE TRIANGLE...TAPERING TO CHANCE/SLIGHT
CHANCE IN THE EAST/NE COASTAL PLAIN. GIVEN THE BEST UPPER SUPPORT
SLOWLY SPREADING EASTWARD INTO THE AREA THIS AFT/EVE...IT IS
DIFFICULT TO TELL HOW FAR EAST TO INDICATE CATEGORICAL POPS. THE
GFS/NAM/ECMWF/GEM SHOW PRECIP PRIMARILY IN THE WESTERN
PIEDMONT...WITH LITTLE ALONG/EAST OF THE TRIANGLE. HOWEVER...YOU
WOULD THINK SOME CONVECTION SHOULD DEVELOP/INITIATE VIA OUTFLOW FROM
ACTIVITY APPROACHING FROM THE WEST...ESPECIALLY GIVEN FAVORABLE
DIURNAL TIMING AND A MOIST/UNSTABLE AIRMASS. ALTHOUGH MODEL GUIDANCE
SEEMS SPLIT ON OUR PRECIP CHANCES OVERNIGHT...GIVEN THAT THE H5 WAVE
WILL BE MOVING DIRECTLY INTO AND OVER CENTRAL NC (CENTERED NEAR THE
TRIANGLE BY 12Z)...WITH PWAT VALUES APPROACHING 2.00"...FIND IT HARD
TO BELIEVE THAT WE WON'T SEE SCATTERED TO WIDESPREAD SHOWER
ACTIVITY...WITH A FEW EMBEDDED STORMS. AS A RESULT...HAVE INCREASED
POPS TO LIKELY EVERYWHERE OVERNIGHT.
SEVERE THREAT:
THE STORM PREDICTION CENTER HAS INCLUDED THE FAR WESTERN PIEDMONT IN
A 'SLIGHT' RISK THIS AFT/EVE. EFFECTIVE BULK SHEAR VALUES WILL BE
MARGINAL TODAY...20-25 KNOTS AT MOST. AS A RESULT...EXPECT MULTICELL
ORGANIZATION AT BEST. THE COLUMN IS EXPECTED TO CONTINUE MOISTENING
THROUGHOUT THE DAY AND EVAPORATIVELY ENHANCED DOWNDRAFTS MAY BE
TOUGH TO COME BY (PWAT VALUES ~1.75")...ESPECIALLY IN THE WESTERN
PIEDMONT WHERE DCAPE VALUES ARE RELATIVELY WEAK AND FALLING...
ALTHOUGH PRECIP LOADING COULD DEF. CONTRIBUTE TO ENHANCED
DOWNDRAFTS. EXPECT ANY SEVERE THREAT TODAY TO CONSIST PRIMARILY OF
WET/HYBRID DOWNBURSTS ASSOC/W ANY VIGOROUS DEEP CONVECTION...
PRIMARILY IN THE WESTERN PIEDMONT WHERE SYNOPTIC ASCENT WILL BE THE
STRONGEST (ALTHOUGH INSTABILITY THERE WILL BE THE WEAKEST). DCAPE
VALUES AND LOW-LEVEL LAPSE RATES WILL BE HIGHER IN THE EASTERN HALF
OF THE AREA DUE TO LESS CLOUD COVER AND STRONGER INSOLATION...AND
CANNOT RULE OUT AN ISOLD THREAT FOR DAMAGING WINDS IF ANY CONVECTION
DEVELOPS ALONG/EAST OF THE TRIANGLE THIS AFT/EVE. THE BIGGER PROBLEM
THIS AFT/EVE WILL LIKELY BE HEAVY RAIN AND A POTENTIAL FOR
FLOODING...DUE TO AN EXPECTED STORM MOTION FROM ~200 DEGREES (MOVING
TO THE NORTH NORTHEAST)...WITH WIDESPREAD CONVECTION SLOWLY SHIFTING
EASTWARD IN CONCERT WITH THE SYNOPTIC SUPPORT. A HEAVY RAIN THREAT
ASSOC/W SHOWER ACTIVITY MAY WELL CONTINUE THROUGH THE OVERNIGHT
HOURS DUE TO THE APPROACHING H5 WAVE AND ABNORMALLY MOIST ATMOSPHERE
(NORMAL PWAT FOR THIS TIME OF YEAR ~1.25" AND EXPECT ~2.00" PWAT
THIS EVE/TONIGHT). -VINCENT
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 245 PM MONDAY...
THE H5 WAVE CURRENTLY IN SOUTH-CENTRAL TN...AND PROGGED TO BE IN
VICINITY OF THE TRIANGLE BY 12Z TUE...IS EXPECTED TO MOVE EASTWARD
INTO THE ATLANTIC BY 18Z TUE...WITH PREDOMINATELY WESTERLY FLOW
ALOFT AND LITTLE IN THE WAY OF UPPER SUPPORT THEREAFTER. IN THE
LOWER LEVELS...THE COLD FRONT IS PROGGED TO CONTINUE EASTWARD AND
BECOME ORIENTED WSW-ENE OVER THE OH VALLEY AND NORTHERN MID-ATLANTIC
AS THE PARENT SFC LOW MOVES EAST TO NOVA SCOTIA...AND A PRE-FRONTAL
TROUGH IS PROGGED TO SETUP EAST OF THE MOUNTAINS OVER NC AND THE
MID-ATLANTIC..STALLING OVER CENTRAL NC TUE NIGHT. PWAT VALUES ARE
EXPECTED TO REMAIN BETWEEN 1.50-1.75"...FALLING FROM THE WEST TUE
NIGHT. WILL KEEP LIKELY POPS IN THE FORECAST EAST OF HWY 1 THOUGH
NOON TUE AS THE H5 WAVE PROGRESSES EAST THROUGH THE COASTAL PLAIN.
HAVE DECIDED TO REDUCE POPS FROM LIKELY (~60%) TO CHANCE (30-40%) ON
TUE AFT/EVE...PRIMARILY IN ASSOC/W THE H5 WAVE EXITING THE AREA BY
EARLY AFTERNOON...WITH SUBSIDENCE IN ITS WAKE ACTING TO SUPPRESS
ACTIVITY DURING THE AFT/EVE HOURS. THE BEST CHANCE FOR
SHOWERS/STORMS TUE AFT/EVE APPEARS TO BE IN THE WESTERN
PIEDMONT...WHERE SUBSIDENCE IN THE WAKE OF THE H5 WAVE WILL FIRST
ABATE AND THERE WILL BE SOME LOW LEVEL FORCING ALONG THE SHARPENING
PRE-FRONTAL SFC TROUGH. WILL REMOVE POPS AFTER MIDNIGHT EXCEPT IN
THE COASTAL PLAIN WHERE A SLIGHT CHANCE (20%) WILL BE LEFT IN TO
ACCOUNT FOR THE POSSIBILITY OF ISOLD ACTIVITY ALONG/AHEAD OF THE
WEAK SFC TROUGH AXIS PROGRESSING SLOWLY EAST THROUGH THE AREA. HIGHS
TUE MID 80S...LOWS TUE NIGHT UPPER 60S NEAR 70F. -VINCENT
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 330 PM MONDAY...
GENERAL WESTERLY ZONAL FLOW WILL SET UP A TYPICAL SUMMERTIME
PATTERN WEDNESDAY THROUGH SATURDAY. CHANCES FOR SHOWERS AND
STORMS WEDNESDAY AND ESPECIALLY THURSDAY MAINLY IN THE AFTERNOON
HOURS AS WEAK IMPULSES CROSS THE AREA WITH THE WEST-SOUTHWESTERLY
FLOW. EXACT TIMING OF THE WAVES WILL BE CRITICAL TO TIMING OF THE
SCATTERED SHOWERS AND STORMS...BUT WILL STICK WITH THE BEST
CHANCES DURING TIMES OF PEAK HEATING. POPS WILL BE BETTER THURSDAY
AS MODEL SNDGS BECOME MORE SATURATED. POPS CONTINUE INTO SATURDAY AS A
FRONTAL SYSTEM IS EXPECTED TO MOVE INTO THE AREA.
SOUTH TO SWLY FLOW WILL PERSIST WEDNESDAY AND THURSDAY AS THE
BERMUDA HIGH PRESSURE EXTENDS WEST INTO THE AREA AND WITH . THIS
WILL PROVIDE THE AREA WITH A WARM MOIST SUMMER LIKE ATMOSPHERE
WITH THE LEE SIDE TROUGH PROVIDING A TRIGGER FOR CONVECTION ALONG
WITH PERTURBATIONS IN THE WEST-SOUTHWEST FLOW ALOFT. SHEAR REMAINS
WEAK AND ALONG WITH THE OVERALL DYNAMICS SO WILL KEEP JUST A
MENTION OF CHANCE TO SCATTERED SHOWERS AND STORMS EACH DAY. EXPECT
HIGHS IN THE UPPER 80S TO LOWER 90S WITH LOW LEVEL THICKNESS
VALUES IN THE 1410 TO 1420 METER RANGE. LOWS LOOK TO BE IN THE
UPPER 60S TO AROUND 70.
STILL APPEARS THAT WE SHOULD HAVE A THREAT OF SHOWERS AND
THUNDERSTORMS FOR FRIDAY INTO SATURDAY AS A MID LEVEL WAVE TRACKS
ACROSS THE SOUTHERN HALF OF THE U.S. AND A WEAK FRONT PUSHES
SOUTH. IT DOES NOT APPEAR AS THOUGHT HE FRONT WILL PUSH COMPLETELY
ACROSS THE AREA...BUT RATHER PROVIDE SOME LEE SIDE TROUGHINESS FOR
SATURDAY AND SUNDAY WITH ENOUGH MOISTURE TO KEEP AT LEAST CLIMO
POPS. HIGHS GENERALLY IN THE UPPER 80S TO NEAR 90 DEPENDING ON
CLOUD COVER AND LOWS IN THE MID 60S TO NEAR 70.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 330 PM MONDAY...
SCATTERED TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
PERSIST ACROSS THE WESTERN PIEDMONT THIS AFT/EVE...SPREADING SLOWLY
EASTWARD INTO THE REST OF CENTRAL NC TONIGHT AS AN UPPER LEVEL WAVE
CURRENTLY IN EASTERN TN MOVES EASTWARD INTO THE AREA OVERNIGHT...
WITH A VERY MOIST AIRMASS IN PLACE. MVFR/IFR CONDITIONS WILL BE
POSSIBLE IN ASSOC/W ANY PRECIPITATION...AND IFR/LIFR VISBYS/CEILINGS
WILL ALSO BE POSSIBLE TONIGHT...ESPECIALLY IN LOCATIONS THAT RECEIVE
RAINFALL.
ISOLATED TO SCATTERED SHOWERS/STORMS AND ASSOCIATED MVFR/IFR
CONDITIONS WILL REMAIN POSSIBLE THROUGH THE DAY TUE...BUT SHOULD
BEGIN TO WANE TUE NIGHT...WITH VFR CONDITIONS WED/THU. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...JO
AVIATION...VINCENT
Hazardous weather outlook, May 31, 10:00 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT MON MAY 31 2010
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1100 AM EDT MON MAY 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
AREA FROM WEST TO EAST THIS AFTERNOON AND CONTINUE INTO TONIGHT. THE
GREATEST COVERAGE OF STORMS IS EXPECTED TO BE IN THE PIEDMONT AND
SANDHILLS. A FEW STORMS MAY PRODUCE STRONG WIND GUSTS OVER 40 MPH.
SOME LOCATIONS WHICH EXPERIENCE SHOWERS AND THUNDERSTORMS THROUGH
THE AFTERNOON AND EVENING CAN EXPECT LOCALIZED FLOODING FROM PERIODS
OF HEAVY RAINFALL. FLOODING MAY RESULT IN SOME ROAD CLOSURES AND
RAPIDLY RISING WATER ON CREEKS AND STREAMS THROUGH THE AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER ROUND OF HEAVY SHOWERS AND A FEW STORMS ARE EXPECTED
TUESDAY INTO TUESDAY NIGHT. THESE STORMS MAY PRODUCE HAIL UP TO A
HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH. IN ADDITION...
LOCALLY HEAVY RAINFALL AMOUNTS ARE LIKELY.
FOR WEDNESDAY THROUGH SUNDAY... SCATTERED AFTERNOON THUNDERSTORMS
ARE ANTICIPATED EACH DAY. A FEW OF THESE STORMS COULD BECOME
STRONG WITH SMALL HAIL AND GUSTY WINDS.
GIH
In the hours before
Special weather statement, May 31, 10:29 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1129 AM EDT MON MAY 31 2010
NCZ021-038-073-074-083-311630-
ANSON-DAVIDSON-FORSYTH-MONTGOMERY-STANLY-
1129 AM EDT MON MAY 31 2010
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
FORSYTH...DAVIDSON...STANLY AND ANSON COUNTIES THROUGH 1230 PM EDT...
AT 1125 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM NEAR YADKINVILLE TO 10 MILES EAST OF
MONROE...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HIGH ROCK
LAKE...BADIN LAKE...LAKE TILLERY...PEACHLAND... POLKTON...PLYLER...
RICHFIELD...LEXINGTON AND CLEMMONS.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 30 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
AND HEAVY RAINFALL.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3626 8045 3626 8018 3580 8005 3551 8006
3550 7997 3516 7988 3513 8006 3512 7993
3501 7989 3481 8031 3518 8028 3515 8045
3521 8049 3549 8031 3552 8019 3571 8033
3574 8046 3583 8049 3590 8037 3607 8052
TIME...MOT...LOC 1525Z 240DEG 16KT 3613 8063 3491 8030
JOSpecial weather statement, May 31, 11:44 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EDT MON MAY 31 2010
NCZ021-022-038-039-073>075-083-084-311745-
ANSON-DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-
STANLY-
1244 PM EDT MON MAY 31 2010
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...FORSYTH...
GUILFORD...DAVIDSON...RANDOLPH...MOORE...MONTGOMERY...STANLY AND
ANSON COUNTIES THROUGH 2 PM EDT...
AT 1241 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WINSTON-SALEM AND
GREENSBORO TO LILESVILLE AND WADESBORO...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...KERNERSVILLE...HIGH
POINT...ASHEBORO...TROY...PEKIN...ULAH...STOKESDALE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
AND HEAVY RAINFALL.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO
15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER
IN A THUNDERSTORM!
&&
LAT...LON 3626 8018 3624 7963 3605 7953 3551 7955
3551 7952 3507 7953 3484 8010 3578 8008
3620 8032
TIME...MOT...LOC 1641Z 243DEG 18KT 3616 8017 3582 7998
3497 8000
JOSpecial weather statement, May 31, 12:26 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
126 PM EDT MON MAY 31 2010
NCZ022-023-039-040-074-075-084-085-311815-
ALAMANCE-CHATHAM-GUILFORD-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-
SCOTLAND-
126 PM EDT MON MAY 31 2010
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...GUILFORD...
ALAMANCE...RANDOLPH...CHATHAM...MOORE...MONTGOMERY AND SCOTLAND
COUNTIES THROUGH 215 PM EDT...
AT 119 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM NEAR GREENSBORO TO ASHEBORO AND WEST
OF ROCKINGHAM...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS AND STORMS INCLUDE...
MONTICELLO...RAMSEUR...SILER CITY...EAGLE SPRINGS...
COLERIDGE...STALEY...HOFFMAN AND BURLINGTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
AND HEAVY RAINFALL.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3483 7986 3620 7983 3625 7959 3624 7926
3591 7927 3587 7925 3586 7920 3555 7921
3557 7923 3553 7927 3554 7931 3547 7936
3532 7922 3520 7922 3515 7933 3504 7946
3499 7939 3493 7936
TIME...MOT...LOC 1719Z 257DEG 18KT 3613 7971 3571 7972
3494 7974
JOSpecial weather statement, May 31, 12:54 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT MON MAY 31 2010
NCZ074-083-084-311900-
ANSON-MONTGOMERY-RICHMOND-
154 PM EDT MON MAY 31 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND...MONTGOMERY AND
ANSON COUNTIES THROUGH 300 PM EDT...
AT 153 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHEAST OF LILESVILLE...OR ABOUT 9 MILES NORTHWEST OF ROCKINGHAM...
MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...ELLERBE...AND...COVINGTON...NORMAN...AND DERBY...
INCLUDING HIGHWAY 220 FROM JUST NORTH OF ROCKINGHAM TO ELLERBE AND
CANDOR.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3488 7989 3501 8004 3531 7972 3531 7971
3527 7971 3519 7965 3516 7961 3512 7957
3508 7958
TIME...MOT...LOC 1753Z 218DEG 18KT 3503 7989
JOSpecial weather statement, May 31, 3:40 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT MON MAY 31 2010
NCZ042-074-075-077-083>086-088-089-312130-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-MONTGOMERY-MOORE-RICHMOND-
SAMPSON-SCOTLAND-
440 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORMS WITH GUSTY WIND TO 50 MPH AND VERY HEAVY
RAIN WILL AFFECT SCOTLAND... HOKE... HARNETT... AND CUMBERLAND
COUNTIES THROUGH 600 PM...
AT 439 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN AND FREQUENT LIGHTNING EXTENDING 5 MILES SOUTH OF LAURINBURG TO
5 MILES SOUTH OF RAEFORD... MOVING NORTH AT 30 MPH. THE STRONGEST
STORMS WILL AFFECT THE LAURINBURG AND RAEFORD AREAS THROUGH 530
PM... AND FAYETTEVILLE TO LILLINGTON BETWEEN 500 PM AND 600 PM.
IN ADDITION TO THE HEAVY RAIN... FREQUENT LIGHTNING... GUSTY WIND TO
50 MPH... AND SMALL HAIL CAN BE EXPECTED.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. IF YOU CANNOT
SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
&&
LAT...LON 3480 7967 3480 8007 3484 8016 3497 8019
3520 7988 3529 7928 3532 7922 3531 7918
3538 7911 3554 7879 3531 7834 3490 7895
3495 7903 3483 7918 3483 7933 3477 7932
3463 7945
TIME...MOT...LOC 2032Z 224DEG 15KT 3470 7943
BADGETTThunderstorm Wind, Scotland
- When
- May 31, 3:56 PM EST
- Where
- Scotland County, 2.49 mi SE of Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.725, -79.569
One tree was reported down near the intersection of McGregor Road and Old Stage Road.
Thunderstorm Wind, Scotland
- When
- May 31, 4:12 PM EST
- Where
- Scotland County, 1.78 mi ENE of Scotch Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.861, -79.391
One tree was reported down across United States Highway 401 between Wagram, NC and Laurinburg, NC.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Ohio, May 31, 20101 death · 5 injured · 0.88 in hail · 2 events
- Rip Current in Florida, May 31, 20101 death · 1 event
- Rip Current in South Carolina, May 31, 20101 death · 1 event
- Tornadoes and Hail in Colorado, May 31, 2010$50,000 · EF2 · 14 events
- Flash Flooding and Hail in Ohio, May 31, 2010$5.0 million · 1.25 in hail · 13 events
- Flash Flooding in Puerto Rico, May 31, 2010$1.2 million · 20 events
- Flood and Hail in Pennsylvania, May 31, 2010$455,000 · 1 in hail · 13 events
- Flash Flood and Hail in Michigan, May 31, 2010$210,000 · 0.88 in hail · 2 events
- Flash Flooding and Flood in Pennsylvania, May 31, 2010$55,000 · 1.25 in hail · 18 events
- Damaging Winds in Texas, May 31, 2010$100,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 31, 20105 injured · 52 kt wind · 4 events
- Hail and Damaging Wind in New Jersey, May 31, 2010$51,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236932, 236934.